Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 114, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Oct 13, 2009, 10:05 PM CDT for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2009, 10:05 PM CDT (03:05 UTC)
- Expired
- Oct 14, 2009, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 10:10 PM CDT | FLASH FLOOD | Vernon, AL | EMA REPORTED SEVEREL ROADS HAD WATER ACROSS THEM IN THE COUNTY. ALSO SEVERAL ROADS STILL REMAIN CLOSED FROM PREVIOUS HEAVY RAINFALL EVENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 140305 FFWBMX ALC075-140600- /O.NEW.KBMX.FF.W.0114.091014T0305Z-091014T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1005 PM CDT TUE OCT 13 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... LAMAR COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT... * UNTIL 100 AM CDT * AT 1003 PM CDT...EMA REPORTED WATER OVER SEVERAL ROADS IN THE COUNTY. ADDITIONAL RAIN WILL MOVE ACROSS THE AREA THE NEXT FEW HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR COUNTY AIRPORT...DETROIT...CREWS...BEDFORD AND BEAVERTON PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3403 8818 3399 8799 3357 8797 3358 8825 $$ KSL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 9:25 PM CDT, 40 minutes earlier.
Area forecast discussion, Oct 13, 9:25 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 925 PM CDT TUE OCT 13 2009 .UPDATE...FOR ZONE FORECAST. && .DISCUSSION...LIGHT TO MODERATE RAIN HAS OVER-SPREAD MUCH OF OUR NORTHERN SECTIONS DURING THE EVENING. RAINFALL AMOUNTS OF 1 TO 2 INCHES THROUGH MIDNIGHT POSSIBLE...WITH HEAVIER AMOUNTS LATE. LATEST SATELLITE TRENDS SHOW CLOUD TOPS WARMING TO OUR WEST(A GOOD SIGN) WITH HEAVIEST RAIN STILL TO OUR WEST. CURRENT FLASH FLOOD WATCH LOOKS FINE FOR NOW BUT IF THE BRUNT OF THE HEAVY RAIN CONTINUES TO MOVE MORE EAST THAN NORTHEAST...THEN WATCH MAY NEED TO BE EXTENDED SOUTHWARD. WE WILL CONTINUE TO MONITOR. && .AVIATION...00Z TAF DISCUSSION. HEAVY RAIN EVENT IS SETTING UP OVER CENTRAL ALABAMA. AFTER SOME INITIAL FLUCTUATIONS...CEILINGS WILL LOWER TO IFR OVERNIGHT AND STAY THERE FOR MOST IF NOT ALL OF THE DAY TOMORROW. VISIBILITIES WILL DROP TO MVFR WITH LOWER READINGS POSSIBLE IN HEAVIER RAINFALL. RAINFALL WILL BEGIN TO TAPER OFF BY LATE MORNING TO EARLY AFTERNOON WITH PATCHY DRIZZLE THEREAFTER. && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR MARION...LAMAR...FAYETTE...WINSTON...WALKER... BLOUNT...ETOWAH...CALHOUN...CHEROKEE...CLEBURNE...PICKENS... TUSCALOOSA...JEFFERSON...SHELBY...ST. CLAIR...TALLADEGA...CLAY... RANDOLPH...SUMTER...GREENE...HALE...BIBB FROM 7 PM TUESDAY TO 4 PM WEDNESDAY. && KSL
Hazardous weather outlook, Oct 13, 7:42 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 742 PM CDT TUE OCT 13 2009 ALZ011>015-017>050-150045- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 742 PM CDT TUE OCT 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. HEAVY RAINFALL WILL MOVE ACROSS NORTH ALABAMA TONIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 20. THE HEAVY RAIN WILL MOVE INTO AREAS WEST OF I-65 BEFORE MIDNIGHT...AND SPREAD TO AREAS EAST OF I-65 AFTER MIDNIGHT. DUE TO RECENT HEAVY RAINFALL...FLASH FLOODING IS POSSIBLE. MINOR RIVER FLOODING WILL CONTINUE DUE TO RECENT HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE THREAT OF HEAVY RAINFALL WILL CONTINUE THROUGH WEDNESDAY MORNING AS A STORM SYSTEM MOVES THROUGH THE AREA. AS A RESULT AREA RIVERS AND WATERWAYS COULD APPROACH FLOOD STAGES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY TONIGHT AND WEDNESDAY DUE TO THE THREAT OF FLASH FLOODING. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 8:57 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 3 hr |
| Oct 13, 9:07 PM CDT | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 13 hr |
| Oct 13, 9:15 PM CDT | River Flood Warning | BMX | Sumter | 16 hr |
| Oct 13, 9:44 PM CDT | Areal Flood Advisory | BMX | Pickens | 3 hr |
| Oct 13, 10:22 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| Oct 13, 11:04 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.